Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 197, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 15, 2003, 3:25 PM CDT for Baldwin County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 3:25 PM CDT (20:25 UTC)
- Expired
- Jun 15, 2003, 4:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1763 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
253 WUUS54 KMOB 152025 SVRMOB ALC003-152130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 325 PM CDT SUN JUN 15 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWEST ALABAMA * UNTIL 430 PM CDT * AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF DYAS...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... I65 AND CR 47...RABUN BY 340 PM CDT LOTTIE BY 415 PM CDT REDTOWN BY 430 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. CALL 1-800-284-9054 TO REPORT SEVERE WEATHER. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3092 8784 3085 8764 3113 8764 3119 8775
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:44 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 15, 2:44 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 244 PM CDT SUN JUN 15 2003 SCATTERED CONVECTION OVER MAINLY THE WESTERN AND COASTAL ZONES SHOULD CONTINUE TO PUSH NE THRU THE EVENING. THE NUMEROUS STORMS PUSHING ACROSS LA AND MS WILL MOVE INTO THE WESTERN HALF OF THE CWA BY EARLY EVENING. WILL SHOW HIGHEST EVENING POPS OVER THAT AREA WITH SLIGHTLY LESS POPS TO THE EAST. THE AIRMASS IS PLENTY MOIST THRU THE MID LEVELS AND HAS HINDERED THE DOWNBURST THREAT. HOWEVER THE SLIGHTLY DRIER AIR NOTED ON SATL WV ADVECTING IN FROM THE WEST MAY INCREASE THE POTENTIAL FOR ISOLATED SEVERE DOWNBURST OVER MAINLY THE W-NW PORTIONS OF THE CWA DURING LATE AFTERNOON AND EARLY EVENING HOURS. SHOULD SEE SOME PATCHY FOG AFTER MIDNIGHT FOR THOSE RAIN SOAKED AREAS. OTHERWISE...SEE LITTLE CHANGE THRU AT LEAST WEDNESDAY AS THE BERMUDA RIDGE MAINTAINS A MOIST/UNSTABLE SLY FLOW NEAR THE SURFACE WHILE A BROAD UPPER TROF OVER THE TX-AR-LA REGION MAINTAINS AN ACTIVE DIFFLUENT SOUTHWEST FLOW ALOFT. EMBEDDED DISTURBANCES EJECTING UP THE TROFS EAST SIDE WILL HELP PROVIDE THE SPARK FOR SCATTERED TO NUMEROUS CONVECTION...ESPECIALLY EACH AFTERNOON AND EVENING. WILL CONTINUE TO SHOW SLIGHTLY HIGHER POPS THAN GUIDANCE AND WORD FOR SCATTERED EVENING ACTIVITY DIMINISHING AFTER MIDNIGHT. IN THE EXTENDED...MAY SEE INCREASED RAIN CHANCES WED-THU AS THE GFS-MRF CONTINUE TO BRING A POTENTIAL TROPICAL DISTURBANCE NORTHWARD FROM THE WESTERN CARIBBEAN INTO THE NORTH CENTRAL-NORTHEAST GULF BY LATE THU. IF VERIFYS...COULD SEE DIMINISHED RAIN CHANCES BY FRI AND POSSIBLY INTO THE WEEKEND AS THE FORECAST AREA GETS ON THE DRIER WEST SIDE OF THE LOW AS IT PUSHES OFF TO THE NORTHEAST. STILL A LONG WAY OUT SO WILL CONTINUE TO SHOW SCATTERED STORMS EACH DAY. MARINE...A WEAK GRADIENT WILL MAINTAIN A LIGHT TO MODERATE ONSHORE FLOW...WITH LITTLE CHANGE IN SEAS EXPECTED. EXPECT WINDS AND SEAS TO BE HIGHER ONLY NEAR SCATTERED SHOWERS AND THUNDERSTORMS. FIRE...WET AND HUMID CONDITIONS CONTINUE TO RESULT IN FEW CONCERNS. PRELIM NUMBERS... MOBILE 73 89 73 89 / 40 50 30 50 PENSACOLA 75 88 75 88 / 30 50 30 50 DESTIN 75 87 75 87 / 20 50 30 50 EVERGREEN 68 89 68 89 / 40 60 40 60 WAYNESBORO 70 88 69 88 / 60 60 40 60 CAMDEN 69 88 69 88 / 50 60 40 60 39/DARBE .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 9 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A MODERATE RISK OF RIP CURRENTS EXISTS TODAY ALONG AREA BEACHES FROM DAUPHIN ISLAND ALABAMA EASTWARD TO DESTIN FLORIDA. SCATTERED THUNDERSTORMS WILL GENERALLY PRODUCE WIND GUSTS THIS AFTERNOON IN THE 25 TO 35 MPH RANGE. HOWEVER...A SLIM CHANCE DOES EXIST FOR DAMAGING WIND GUSTS THAT EXCEED 57 MPH. THE THREAT AREA IS MAINLY WEST OF I-65 AND INLAND...AWAY FROM THE IMMEDIATE COASTLINE. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY) NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD NOT BE NECESSARY.
In the hours before
Special weather statement, Jun 15, 12:35 PM CDT, 2 hours 50 minutes before
ALZ062-064-FLZ001>006-151935- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1235 PM CDT SUN JUN 15 2003 ...THUNDERSTORM ADVISORY FOR NORTHWEST FLORIDA UNTIL 230 PM CDT... ....SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER COASTAL AND INLAND SECTIONS OF NORTHWEST FLORIDA FROM JUST WEST OF PENSACOLA TO JUST EAST OF DESTIN FLORIDA...STRETCHING NORTHWARD TO NORTH OF INTERSTATE 10...MOVING NORTHEAST AT 10 TO 15 MPH. THE PRIMARY THREATS FROM THESE STORMS WILL BE WIND GUSTS UP 40 MPH AND DANGEROUS LIGHTNING. WIND GUSTS OF 40 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 15, 1:54 PM CDT, 1 hour 31 minutes before
ALZ052-053-154000- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 154 PM CDT SUN JUN 15 2003 ...THUNDERSTORM ADVISORY FOR WASHINGTON AND CLARKE COUNTIES UNTIL 400 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES SOUTHEAST OF MCINTOSH TO 11 MILES SOUTHEAST OF DEER PARK...MOVING NORTH AT 10 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR... MCINTOSH...DEER PARK...TOPTON...TOINETTE...SEABOARD AND HAWTHORN THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG GUSTY WINDS UP TO 45 MPH AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 15, 2:46 PM CDT, 39 minutes before
ALZ056-059>062-152100- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 246 PM CDT SUN JUN 15 2003 ...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...CONECUH...BALDWIN AND MOBILE COUNTIES UNTIL 400 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED TO NUMEROUS THUNDERSTORMS OVER PARTS OF SOUTHWEST ALABAMA...MAINLY NORTH OF A LINE FROM MOBILE TO BREWTON...MOVING NORTH AT 10 TO 15 MPH. THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR...APPLETON...US 29 AND CR 43...I65 AND AL 41...PLEASANT HOME...JEDDO...HUXFORD...I65 AND CR 6 AND CASTLEBERRY THROUGH 400 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS TO 45 MPH... DANGEROUS LIGHTNING AND RAINFALL TOTALS UP TO 1 TO 2 INCHES PER HOUR. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:46 PM CDT | Special Marine Warning | MOB | 59 min | |
| Jun 15, 12:44 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Jun 15, 5:05 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.